Nivolumab-related Severe Thrombocytopenia in a Patient With Relapsed Lung Adenocarcinoma

A Case Report and Review of the Literature

Takeo Hasegawa; Yuki Ozaki; Takuya Inoue; Yuzuru Watanabe; Mitsuro Fukuhara; Takumi Yamaura; Satoshi Muto; Naoyuki Okabe; Mitsunori Higuchi; Yutaka Shio; Hiroyuki Suzuki

Disclosures

J Med Case Reports. 2019;13(316) 

In This Article

Abstract and Introduction

Abstract

Background: Immune checkpoint inhibitor therapy has changed the standard drug therapy for relapsed or advanced non-small cell lung cancer; its efficacy is well-recognized by pulmonary physicians, oncologists, and thoracic surgeons. Nivolumab, one of the anti-programmed cell death 1 antibodies, was the first immune checkpoint inhibitor to be approved and is used as a standard second-line regimen for patients with non-small cell lung cancer irrespective of the expression of programmed cell death ligand 1. Programmed cell death 1 antibodies have been generally confirmed to be less toxic than conventional cytotoxic chemotherapy, although unusual immune-related adverse events such as type I diabetes mellitus, adrenal failure, and myasthenia gravis may occur with a very low incidence. A case of severe grade V immune-related thrombocytopenia after two courses of nivolumab as second-line therapy for relapsed non-small cell lung cancer is reported.

Case presentation: An 82-year-old Japanese woman with relapsed lung adenocarcinoma was treated with nivolumab as second-line systemic therapy at our institute. Her laboratory data indicated thrombocytopenia suspected to be an immune-related adverse event following two courses of nivolumab. Subsequently, she developed a massive pulmonary hemorrhage and left cerebral infarction despite intensive treatment including systemic steroid therapy. Although there have been a few reports of thrombocytopenia caused by nivolumab, this is the first report of grade V thrombocytopenia following administration of nivolumab for relapsed non-small cell lung cancer.

Conclusion: A very difficult case of grade V immune-related thrombocytopenia after the administration of nivolumab as second-line therapy for relapsed lung adenocarcinoma was described. Immune-related thrombocytopenia is a rare adverse event, but it must be considered a possible complication because it may become critical once it has occurred.

Comments

3090D553-9492-4563-8681-AD288FA52ACE

processing....